Virginia, 2017Damaging Winds in Virginia, August 19, 2017
August 19, 2017 · NWS LWX · 5 events in 2 counties and zones
A boundary triggered some thunderstorms and an unstable atmosphere caused a few to become severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary triggered some thunderstorms and an unstable atmosphere caused a few to become severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 19, 1:42 PM EST, 5 hours 58 minutes earlier.
Area forecast discussion, Aug 19, 1:42 PM EST, 5 hours 58 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
242 PM EDT Sat Aug 19 2017
.SYNOPSIS...
Weak high pressure will build in today...but an upper-level disturbance
and reinforcing cold front will pass through the area this evening.
High pressure will build overhead late tonight through Sunday
before moving offshore Monday. High pressure will remain offshore
Tuesday and a stronger cold front will pass through Wednesday.
High pressure returns for the second half of the week.
&&
.NEAR TERM /TONIGHT/...
An upper level trough is crossing the Great Lakes this afternoon
which is leading to a thick cu field across OH and W PA. Sfc high
pressure will continue to move into the Mid-Atlantic region today
and tonight. As the trough approaches, a cu field will begin to
develop later today across the Mid-Atlantic region. Cooler temps in
the mid-levels will lead to steepening lapse rates across OH/PA/W WV
this afternoon. Showers and thunderstorms are expected to develop in
this region where marginal instability and shear is coupled with the
trough passage. There is a slight/marginal risk of severe
thunderstorms just to the north of the forecast area today. This
activity will approach the Appalachians late this afternoon into
early evening and a few showers and an isolated thunderstorm may
drop south into the Potomac Highlands. Some hi-res guidance has some
showers making it as far east as I-95 tonight. The loss of daytime
heating and weaker lapse rates will inhibit further downstream
thunderstorm development.
The trough axis will cross the Mid-Atlantic late tonight and
clearing is expected tonight. Clear and calm conditions may lead to
fog development in low-lying areas such as the Shenandoah Valley and
central Foothills. High pressure will be across the region Sunday
and dry weather is expected. Temps will be cooler Sunday with high
temperatures reaching the mid to upper 80s.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
High pressure will move off the coast by Monday morning. Southerly
flow will increase resulting in the return of warm and humid
conditions. Westerly flow aloft will lead to the potential upper
level disturbances to pass across the Mid-Atlantic region. A CU
field will likely develop by afternoon and showers and
thunderstorms are possible. At this time...disorganized activity
is expected through the afternoon and early evening. Any
convection will likely wane Monday night resulting in mild and
dry conditions.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
A cold front is expected to move into the Ohio Valley Tuesday
afternoon. This will present a chance of thunderstorms across
teh northern part of our forecast area by mid/late afternoon,
and across the entire region Tuesday night as the front moves
into PA. The chance should persist through at least midday
Wednesday.
Ahead of the front east of the mountains highs Tuesday will
reach the 90 degree mark, with lows in the lower to mid 70s.
Wednesday highs should drop back into the 80s.
High pressure will decend out of the upper Great Lakes and
bring some very pleasant weather to the region for the second
half of the week. Lows Thursday and Friday night will drop
into the 50s west of the mountains, and lower 60s east. Highs
Thursday through Saturday around 80.
&&
.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions are expected most of the time through Wednesday.
An isolated shower or thunderstorm is possible late this afternoon
and evening across the northern terminals...but most areas will be
dry. Patchy fog cannot be ruled out early Sunday morning.
Scattered thunderstorms are possible later Monday into Monday night
as a southerly flow allow for more atmospheric moisture to return.
A cold front is expected to move into PA Tuesday night...and
cross the Bay midday Wednesday. Thunderstorms/sub-VFR weather
will be possible during this time. VFR conditions to end the day
Wednesday.
&&
.MARINE...
A reinforcing cold front will pass through the waters this evening.
A pop up shower cannot be ruled out but most areas will be dry.
High pressure will build overhead for Sunday before moving offshore
Monday. A return southerly flow will develop Monday and persist
through Tuesday night ahead of a cold front.
A cold front is expected to push through the waters by midday
Wednesday. Showers and thunderstorms will be possible beginning
late Tuesday afternoon. Wind gusts may reach SCA levels Tuesday
and Wednesday.
&&
.TIDES/COASTAL FLOODING...
Waters may rise to minor levels at Annapolis Monday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
.PRODUCTS...HSK/WOODY!
Hazardous weather outlook, Aug 19, 7:08 PM EST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
808 PM EDT Sat Aug 19 2017
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-201000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
808 PM EDT Sat Aug 19 2017
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-201000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
808 PM EDT Sat Aug 19 2017
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
An isolated severe thunderstorm or two is possible over northern
Virginia this evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Rappahannock
- When
- August 19, 7:40 PM EST
- Where
- Rappahannock County, 3.54 mi NE of Beu Venue
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.757, -78.035
A tree was down on Crest Hill road at North Poes Road.
Thunderstorm Wind, Rappahannock
- When
- August 19, 7:45 PM EST
- Where
- Rappahannock County, 1.31 mi N of Beu Venue
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.739, -78.079
A tree was down on Ben Venue Road at Williams Orchard.
Thunderstorm Wind, Fauquier
- When
- August 19, 7:55 PM EST
- Where
- Fauquier County, 1.03 mi SSE of Dudie
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.717, -77.870
A tree was down Old Waterloo Road at Retreat.
Thunderstorm Wind, Fauquier
- When
- August 19, 8:05 PM EST
- Where
- Fauquier County, 0.49 mi WNW of Alwington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.704, -77.788
A tree was down on Taylor Street at Falmouth Street.
Thunderstorm Wind, Rappahannock
- When
- August 19, 8:10 PM EST
- Where
- Rappahannock County, 1.02 mi NNW of Amissville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.683, -78.010
A tree was down along Route 211 at Maddox Lane.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in South Carolina, August 19 to 20, 20171 death · 3 injured · 2 events
- Tornadoes and Flash Flood in Nebraska, August 19, 2017$267,000 · EF2 · 15 events
- Damaging Winds in Pennsylvania, August 19, 2017$183,000 · 55 kt wind · 50 events
- Hail and Damaging Winds in Pennsylvania, August 19, 2017$47,000 · 1 in hail · 22 events
- Flooding and Hail in Pennsylvania, August 19 to 23, 2017$30 · 52 kt wind · 42 events
- Heat in Louisiana, August 19 to 20, 201717 events
- Rip Current in New Jersey, August 19, 20172 injured · 1 event
- Hail and Damaging Wind in Ohio, August 19, 2017$15,000 · 1 in hail · 5 events
- Damaging Winds in Pennsylvania, August 19, 2017$16,000 · 60 kt wind · 2 events
- Hail and Damaging Winds in Ohio, August 19, 2017$6,000 · 1.25 in hail · 11 events
- Heat in Arkansas, August 19 to 20, 20179 events
- Heat in Texas, August 19 to 20, 20177 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718046, 718047, 718048, 718049, 718050.